| Model Number |
1DLMC04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Hernia (2240)
| Date of Event |
01/18/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2011 and (b)(6) 2013 whereby a gore® dualmesh® biomaterials were implanted.The complaint alleges that on (b)(6) 2013, (b)(6) 2017, and (b)(6) 2018 additional procedures occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: additional surgery; adhesions (dense); bowel removal; fistula; infection; mesh removal; recurrence; revision.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2010: (b)(6) clinic.(b)(6), md.Operative report.Assistant: (b)(6), pa-c.Preoperative diagnosis: small bowel obstruction.History of roux-en-y gastric bypass.Distal ileal stool sign on ct scan.Postoperative diagnosis: ileal obstruction secondary to adhesions and bezoar.Patent jejunojejunostomy anastomosis.Procedure: abdominal exploration.Enterolysis.Ileocecectomy with stapled side-to-side functional end-to-end anastomosis.Complications: none apparent.Implant #1 procedure: laparoscopic abdominal exploration.Laparoscopic lysis of adhesions times one hour.Laparoscopic ventral hernia repair with gore-tex prosthesis.Implant: gore® dualmesh® biomaterial [1dlmc07/8610596, 1mm x 20.0 x 30] implant #1 date: (b)(6) 2011; hospitalization (b)(6) 2011.(b)(6) 2011: (b)(6) clinic.(b)(6), md.Operative report.Assistant: (b)(6), md; (b)(6), md.Preop diagnosis: ventral incisional hernia.Postop diagnosis: multiple recurrent ventral hernias.Graft / implant information: lot / serial #: (b)(6), catalog/model #: 1dlmc07, implant name: patch, dual mesh 1 mm 20.0 x 30, manufacturer: w l gore co., implant placement: not applicable.Description of procedure: ¿the patient was brought to or 108 and placed on the operating table in the supine position.After induction of general anesthesia, her abdomen was prepped and draped in the usual sterile fashion.After a surgical pause confirming the identity of the patient and nature of the procedure, a 15 mm transverse incision was created in the right subcostal area, and a 12 mm trocar was placed under direct vision with the optiview system.After this, pneumoperitoneum was established.Exploration of the abdominal cavity revealed extensive omental and small bowel adhesions to the anterior abdominal wall as well as a large ventral hernia in the upper abdomen.Another 5 mm port was placed in the right upper abdomen.This port was initially utilized to lyse some omental adhesions to the anterior abdominal wall enough to clear the left side of the abdomen to place our working laparoscopic trocars.These were two 12 mm trocars and a 10 and a 5 mm trocar in the left abdomen.After this, extensive lysis of adhesions took place for about an hour where the omentum and small bowel were reduced from the hernia sac as well as separated from the anterior abdominal wall.After this, the small bowel was closely inspected for injuries, and none were found.The patient had two large hernias, one in the upper midline, another one in her umbilicus.We decided to repair both hernias with a single piece of gore-tex prosthesis.For this, a 20 x 30 cm piece of gore-tex was introduced into the abdominal cavity and anchored to the anterior abdominal wall with transabdominal gore-tex sutures circumferentially.These were placed through separate stab wound incisions in the anterior abdominal wall.After this had been accomplished, the space between the sutures was obliterated with a laparoscopic tacker device.At the conclusion of this portion, the mesh laid flat nicely covering both hernia defects and overlapping with normal fascia at least 4 cm in each direction.The abdominal cavity was checked for hemostasis, and then laparoscopic trocars were removed under direct vision and pneumoperitoneum evacuated.Subcutaneous tissue was irrigated and aspirated dry.Hemostasis secured.The skin of the laparoscopic trocar sites was reapproximated with 4-0 monocryl in subcuticular fashion, and the skin of the stab wound incisions utilized for the anchoring sutures was reapproximated with steri-strips and mastisol.¿ wound type: type i ¿ clean.(b)(6) 2011: (b)(6) clinic.Implant record.Mesh or patch dual mesh 1 mm 20.0 x 30 sims 723593 ¿ implanted.Implant id: 341955.Manufacturer: w.L.Gore co.Meshpatch-723593.The records confirm a gore® dualmesh® biomaterial (1dlmc07/8610596) was implanted during the procedure.Relevant medical information: (b)(6) 2011: (b)(6) clinic.(b)(6), md; (b)(6), md.Discharge summary.Admitted after laparoscopic ventral hernia repair with gore-tex prosthesis.Throughout hospitalization, pain well-managed with intravenous and oral pain medications.Diet advanced slowly as tolerated.At time of discharge, tolerating regular diet, ambulating/urinating on own, pain controlled on oral medications.Discharge home.Follow-up: not required.Instructions: may shower.Ambulate as much as tolerable; avoid pushing, pulling, lifting over 10 lbs.For next 8 weeks.Wear abdominal binder at all times except while showering for next 8 weeks.Implant #2 procedure: laparoscopic recurrent ventral incisional hernioplasty.Implant: [1dlmc04/10578816, 1 mm x 19.0 x 15] implant #2 date: january 18, 2013 (hospitalization january 18-20, 2013) (b)(6) 2013: (b)(6) clinic.(b)(6), md.Operative report.Assistant: (b)(6), md.Preop diagnosis: recurrent incisional hernia.Postop diagnosis: recurrent ventral hernia.Indication: treatment.Graft/implant information: lot/serial #: 10578816, catalog/model #: 1dlmc04, implant name: patch dual mesh 1 mm 19.0 x 15, manufacturer: w l gore co., implant placement: abdominal.Description of procedure: ¿under general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in the usual sterile fashion.A 15 mm left subcostal incision was made, and a 12 mm trocar was placed under direct vision using the optiview system.A co2 pneumoperitoneum was established, and multiple adhesions were noted in the anterior abdominal wall of omentum and colon.There was a hernia defect at the superior aspect of the previous midline mesh containing colon and omentum.Two additional trocars were placed in the left lateral abdominal wall.The adhesions were lysed and the hernia contents reduced.The remaining defect was approximately 6 x 8 cm in diameter.Approximately a 12 x 17 piece of gore-tex dualmesh was used for the repair.Interrupted gore-tex sutures were placed circumferentially and the mesh was rolled and placed in the abdominal cavity.The mesh was unrolled, and using 3 mm counter incisions in the skin, the sutures were retrieved and tied anterior to the rectus fascia.The mesh overlapped the previous mesh by approximately 4 cm.The protack device was then used to secure the mesh between fixation points.All trocars were then removed and the co2 pneumoperitoneum released.All trocar sites were closed with running 4-0 monocryl subcuticular suture for skin.Sterile dressings were placed.¿ wound type: type i ¿ clean.(b)(6) 2013: (b)(6) clinic.Implant record.Patch dual mesh 1 mm 19.0 x 15 ¿ sims 803285 ¿ implanted.Location: abdomen.Device manufacturer: w.L.Gore co.Meshpatch-803285.Number implanted: 1.Area of implantation: abdomen.The records confirm a gore® dualmesh® biomaterial (1dlmc04/10578816) was implanted during the procedure.Relevant medical information: (b)(6) 2013: (b)(6) clinic.(b)(6), pa-c.Discharge summary.Primary diagnosis: status post laparoscopic ventral hernia repair with goretex mesh.Additional diagnoses: status post roux-en-y gastric bypass 2007, fibromyalgia, diabetes mellitus; diet controlled after large weight loss, obstructive sleep apnea, hypertension, biliary dyskinesia, history of methicillin-resistant staphylococcus aureus, gastroesophageal reflux disease, hypothyroidism.Hospital course: tolerated procedure well, hospital stay uncomplicated.Dismissed having recovered bowel function, eating general diet and pain controlled with oral pain medications.Incision clean/dry/intact, no signs of infection.No insulin necessary during hospitalization; hga1c 5.4.Discharge home.Follow-up with dr.(b)(6) not required due to the distance.Schedule appointment with primary care provider within next few weeks.Instructions: post bariatric diet.Wound approximated with subcuticular stitches which require no further care.May shower.Ambulate as much as tolerable, including stairs; avoid pushing, pulling, or lifting over 10 lbs.For next 4 weeks.Given b12 injection; will be required once a month for lifetime.Explant #1 procedure: laparoscopic abdominal exploration ¿ lysis of adhesions, possible laparotomy.Laparotomy ¿ exploratory with small bowel repair x3.Explantation of previous mesh.Explant #1 date: (b)(6), 2017 (hospitalization [ni] [not indicated]) (b)(6) 2017: (b)(6) clinic.(b)(6), md.Operative report.Assistant: (b)(6), pa.Anesthesia: general.Pre-operative diagnosis: chronic abdominal pain.Post-operative diagnosis: same as pre-operative diagnosis.Findings: as expected.Complications: none.Description of procedure: ¿patient was taken to the operating room and placed in supine position.We began in the upper abdomen attempting to enter the abdomen via a cutdown technique there was mesh in place.It became very difficult so we moved into the lower abdomen and just near the umbilicus.We entered the abdomen there were multiple dense adhesions it took extensive time was able to get a camera and but as we are doing this and inspecting the abdomen and was clear that in an enterotomy had been made this would to be expected given the degree of dense adhesions.At that time we elected to switch to an open procedure and an upper midline laparotomy was incision was made and we dissected down to the previous mesh which was opened there were numerous dense adhesions to the mesh and we took these down carefully in the course of this and this is again to be expected too small to enterotomies were made along with the serosal tear of the bowel this serosal tear was repaired with interrupted silk suture and the 2 enterotomies were repaired using a running 3 of eye in a two-layer fashion using running 3 0 vicryl and interrupted silk lembert sutures.Once we had done this and performed extensive lysis of numerous adhesions we explanted numerous previously placed tacks removing 12 of these tacks which appeared to be poking near the intestinal contents along with removing some of the previously placed mesh the remaining mesh appeared to be well incorporated into the tissue once we had performed thorough examination of the abdomen were repaired any enterotomies taken down numerous adhesions and removed foreign body irrigated the abdomen copiously with 2 liters of saline.We then closed the abdomen using running prolene suture to bring the mesh back together.Two 0 vicryl in the fascia.Three 0 vicryl in the subcutaneous tissue and staples dressing was applied to the wound patient tolerated procedure well returned to recovery in stable condition counts were off and x-ray was performed at the end of the procedure which showed no evidence of foreign body within the abdomen in addition to the above findings were discussed in detail with the patient's husband postoperatively thank you.¿ specimens: a) explanted mesh and tacks.Tests: surgical pathology.Collected by: (b)(6), md.Estimated blood loss: 50 ml.Implants: no implants in log.Relevant medical information: (b)(6) 2018: (b)(6) clinic.(b)(6), md.Radiology ¿ ct chest/abdomen/pelvis with intravenous contrast.Findings: open midline wound in region of umbilicus with mesh immediately subjacent to wound.Impression: no fluid collections in abdomen or pelvis.Mesh abutting open surgical wound; adjacent soft tissue thickening and pockets of gas consistent with complex fistula.Likely distal small bowel obstruction.(b)(6) 2018: (b)(6) clinic.(b)(6), aprn.Office notes.Called in not feeling well, increased output from fistula, nausea, emesis today.Difficulty keeping skin intact.Continues tpn.Abdomen soft, nontender, nondistended, fistula at midline with scant fecal drainage, no erythema, no skin breakdown.Ordered cbc and electrolytes to rule out infection.Follow up tmlp in approximately 2 weeks.(b)(6) 2018: (b)(6) clinic.(b)(6), md.History and physical.Presents with a small-bowel obstruction on ct imaging, increased fluid collection around her mesh, and a possible pulmonary embolism on imaging.She was a transfer to (b)(6) clinic hospital (b)(6) campus from mankato for management of her enterocutaneous fistula as well as management of possible pulmonary embolism.Known patient to our service with a known enterocutaneous fistula.In april noted that her gore-tex panel was infected; she was explored in the operating room and was on iv antibiotics that time.Admitted again earlier this month for hickman line placement.She has history of partial bowel obstructions and the output from this fistula waxes and wanes based on her obstructive symptoms.Currently on tpn for alimentation and is npo.She is followed by home parenteral nutrition and they have recently ordered some fluid boluses as well as increasing her home tpn regimen by 1 liter, which was started yesterday 5/26.She is also on warfarin for an acute dvt in her right internal jugular vein.She called yesterday, has been having increased abdominal pain and increase output from her fistula.Also noted abdominal distention that has increased in the last 24 hours.Having chills as well, but has not had a fever.This may be masked by her tylenol use for pain.Seen at the ed in mankato.They did abdominal/pelvic ct with contrast which was significant for sbo, and increased fluid collection superior to mesh mostly.Incidentally pe was noted on the scan.Noted to have hypotension on arrival at mankato.Afebrile, no leukocytosis.Does have significant pain in abdomen.Some discrepancy between infectious diseases notes and what mrs.Smith has been doing.Per id was supposed to be on levofloxacin and voriconazole, per their note on 5/25.She has not been receiving this for the last few days.Abdominal/pelvic ct with iv contrast: infection involving the abdominal wall mesh has progressed since prior exam.Marked dilatation of small bowel loops has also progressed consistent with small bowel obstruction.Possible pulmonary embolus left lower lung.Abdomen: fullness of left abdominal wall, tender in that spot.Midline wound that is mostly granulated tissue, but has purulent drainage.Impression/plan: #1 obstruction intestinal.#2 fistula enterocutaneous.Admitted to dr.(b)(6) service.Will obtain blood cultures, start antibiotics as recommended by dr.(b)(6) from the id department; cefepime flagyl and vancomycin.Resume tpn this evening.Give iv fluids given her dehydrated state.An ng tube will be placed.Will continue to change the dressing on her abdominal wound.If at any point the drainage becomes too much requiring multiple dressing changes, we can consider putting a stoma appliance.Will restart all her home medications.Patient has been discussed with dr.(b)(6) who is the surgeon on call.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Progress notes.Ct shows abdominal wall abscess which appears to be communicating with the abdomen through a defect in abdominal wall; suspect a transabdominal suture from her gore-tex mesh.Midline wound shallow and granulating, left abdominal skin flap scarred down.Do not see succus draining in wound.Approximately 10 x 12 cm area of swelling left abdominal wall.No erythema.Ct (b)(6) 2018: impression: infection involving the abdominal wall mesh has progressed since prior.Marked dilatation of small bowel loops also progressed consistent with small bowel obstruction.Possible pulmonary embolus left lower lung.Impression/plan: no enteric contents currently in abdominal wound.Suspicious of abscess related to abdominal contents in left abdominal wall.Certainly, has an abscess if not enteric contents of purulence associated with gore-tex prosthesis.Origin of abscess if quite far lateral with a defect in the abdominal wall.Makes most sense to try to control this with percutaneous drainage.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Radiology ¿ ultrasound guided soft tissue aspiration.A small hypoechoic track in subcutaneous abdominal wall on left.Tract extends to skin surface, but does not break skin surface.Maximum diameter of 9-10 mm.Discoloration of skin immediately overlying the track.Linear track courses just deep to abdominal wall, lateral to herniorrhaphy mesh, where it can no longer be seen.Fluid aspiration was unsuccessful despite multiple attempts in multiple locations with a 14-gauge needle because contents were too thick.Did hollow needle aspiration times three of what was essentially solid tissue and sent for microbiology.Complication: none.Post-procedure diagnosis: subcutaneous inflammatory track.Impression: ultrasound-guided subcutaneous inflammatory track aspiration.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Progress notes.Admitted again with episode of small bowel obstruction and new swelling of left abdominal wall.Obstruction treated with nasogastric tube; output low last 48 hours.Ct abdomen demonstrated significant edema of left abdominal wall including edema of rectus muscle.Inflammatory tract extending from anterior peritoneal cavity to cutaneous surface.Concerned this represents new fistula tract.Midline wound no longer open; represents a dramatic change.Wound now filled with granulation tissue and hypertrophic granulation tissue overrides the cutaneous surface.Wound continues to drain bilious fluid necessitating frequent dressing changes.Left abdominal wall remains swollen, no erythema today.Near epicenter of swelling is the dimple of an old drain exit site scar.Concerned that midline fistulous wound is relatively close by granulation tissue and this has resulted in fistula through old drain tract.No fluid-drain could not be placed; tissue obtained for culture-negative to date.(b)(6) 2018: mayo clinic.(b)(6), md.Infectious diseases consultation.Evaluation/management of recent abdominal fluid cultures; staphylococcus epidermis.History of protein calorie malnutrition, recurrent small bowel obstructions, infected abdominal gore-tex mesh, abdominal wall abscess admitted for enterocutaneous fistula and intra-abdominal abscess revision in april.Started on vancomycin, cefepime and flagyl.Has new bump along left side of abdomen; suspect may have fluid tracking there.Has chronic enterocutaneous fistula, draining to skin.Consideration for ostomy bag to be placed for fluid collection.Impression/plan: another fluid collection along mesh growing staphylococcus epidermis; treat with intravenous antibiotics until imaging tomorrow to see if resolved.If persistent fluid collection, need to consider draining it.Continue vancomycin and flagyl, discontinue cefepime and add caspofungin.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Infectious diseases consultation.No drainable fluid collections on imaging.Chronic infection about the mesh; has been difficult to control with antibiotic suppression due to resistant organisms.The e.Faecium cannot be covered well with oral suppression.Appears suppressive therapy she was on with voriconazole and levofloxacin was not adequate.Ultimately needs mesh removal.Can continue intravenous antibiotics for phlegmon/mesh infection; don¿t think there is a good option for oral antibiotic suppression.(b)(6) 2018: (b)(6) clinic.(b)(6) md.Radiology ¿ ct abdomen/pelvis with intravenous contrast.Impression: no organized drainable fluid collection.Phlegmonous inflammation about the mesh.Enterocutaneous fistula.Persistent small bowel obstruction.Persistent left lower lobe pulmonary embolism.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Progress notes.Inflammatory process in abdominal wall remains of phlegmon; has not evolved into abscess.Infectious disease dr.(b)(6) believes should continue intravenous antibiotics for 4 weeks.Plan to see in follow up 6/26; ultrasound of abdominal wall at that time.Stomal therapists placed appliance over fistula.The index operation for fistula was (b)(6) 2017; would like to wait until august or september before proceeding with reconstructive operation.Concerned symptomatic small bowel obstruction will force operation sooner than would otherwise be safest.If obstructive symptoms continue, consider placing a venting percutaneous gastrostomy.If fails to relieve pain, may need to proceed with definitive operation sooner than desired.Likely dismissal tomorrow.Believe it is acceptable for her to have coffee in the morning, popsicle and occasional ice chips.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Discharge summary.Presented (b)(6) 2017 with increased abdominal pain, nausea and increased drainage from known enterocutaneous fistula.Imaging consistent with small bowel obstruction.On arrival, nasogastric tube placed, tpn continued and remained nothing by mouth.Antibiotics initiated and cultures obtained.Ct on (b)(6) 2018 showed previously seen phlegmonous inflammation around abdominal mesh and persistent bowel obstruction.Home parenteral nutrition team consulted prior to dismissal for recommendations.Reconnect with coram prior to dismissal for continued home intravenous antibiotic therapy.Lovenox started due to recent pulmonary embolus.Educated on decreasing or stopping oral intake if fistula output increased.Discussed possible placement of venting gastric tube if continued problems with obstructive symptoms.Discharged home.(b)(6) 2018: (b)(6) clinic.(b)(6) md.Office notes.Returns for continued management of enterocutaneous fistula and small bowel obstruction.Recently hospitalized with abdominal wall infection.No frank abscess to be drained; inflammatory changes present on ct scan.Receiving prolonged course of antibiotics.Remains on home tpn.Presented to local emergency department (b)(6) 2018 with concerns that bowel was protruding through fistulous wound.Reviewed photographs; seem to reveal the hypertrophic granulation tissue that we previously recognized.Continues symptoms of small bowel obstruction; continuous cramping and approximately 1 episode of emesis daily.Appliance placed during last hospitalization; began to fall off.Returned to dressing changes to manage large volume fistula output; is becoming unmanageable.Developing significant skin excoriation; has improved with nystatin powder.Some blood from fistulous wound; also noted black stool and coffee-grounds in toilet-believe this is related to bleeding from fistula tract.She is noting swelling beneath scarred exit site of previously placed percutaneous drain.Abdomen: soft, nondistended.Much hypertrophic granulation tissue at wound; has figure-of-eight configuration with fistula output emanating from middle of inferior portion.Probing this opening reveals mesh at the base.Seems to be a prolene-like panel rather than the gore-tex visible on ct scan.Impression/plan: small bowel obstruction; post laparoscopic converted to open enterolysis (b)(6) 2017 complicated by postoperative abscess-post percutaneous drainage (b)(6) 2017.Ongoing intermittent small bowel obstruction: remains significantly symptomatic.Obtain ct scan to ensure abdominal wall inflammatory changes not extend to level through which we place a potential percutaneous endoscopic gastrostomy tube.Enterocutaneous fistula: plan definitive reconstructive operation (b)(6) 2018; symptomatic bowel obstruction may force us to operate earlier than desired.Fistula output becoming unmanageable.Recommending she refrain from work.Subcutaneous abscess: post incision and drainage (b)(6) 2015.Treated with therapeutic course of vancomycin, levofloxacin and caspofungin.Infected gore-tex panel.Open abdominal fistulous wound: now large volume of hypertrophic granulation tissue.At time of peg placement will excise tissue in hopes of improving ability to place appliance for fistula hygiene.Left abdominal wall inflammatory edema: diagnosed on ct (b)(6) 2018.Staphylococcus epidermis cultured from tissue obtained during attempted aspiration (b)(6) 2018.Treated in hospital with cefepime, vancomycin and metronidazole.Continues this regimen currently.Bowel obstruction and fistula render her tpn dependent until reconstructive operation.Plan to admit (b)(6) 2018.Will obtain ct scan to check abdominal wall inflammatory process in light of planned peg placement.If no contraindications, proceed with peg (b)(6) 2018; will perform concurrent excision of hypergranulation tissue.(b)(6) 2018: (b)(6) clinic.[ni] [not indicated.] radiology ¿ ct abdomen/pelvis with intravenous contrast.Impression: worsening of bowel distention compared to previous concerning for worsening obstruction.Transition point not clearly identified but appears to be within the region of matted bowel loops in left mid-abdomen.Postsurgical changes of ventral hernia mesh repair; stable compared to previous including an apparent enterocutaneous fistula seen in the left mid abdomen.Scattered areas of gas within the left abdominal wall soft tissues of uncertain significance.Differential includes cutaneous injections but clinical correlation for signs of local infection is recommended.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Progress notes.Admitted to hospital in mankato last evening with severe cramping abdominal pain indicative of small bowel obstruction.Ct abdomen demonstrated dilated proximal small bowel and collapsed distal small bowel.No definitive point of transition identified; although, this appears to be within the matted mass of small bowel associated with fistula and infected mesh.Abdomen moderately distended with diffuse mild-to-moderate tenderness.Swelling of left abdominal wall as previously noted.No peritoneal irritation.Scant output from nasogastric tube.Impression/plan: enterocutaneous fistula: outside sinogram (b)(6) 2018 demonstrates communication with small bowel but no other delineation of location of fistula relative to the jejunal jejunostomy.Hypaque enema (b)(6) 2018 demonstrated no colonic abnormalities.Small-bowel follow-through (b)(6) 2018 demonstrated gastrojejunostomy but did not demonstrate site of obstruction or fistula.Ongoing intermittent small-bowel obstruction: previously discussed possibility of percutaneous gastrostomy; however, this was without consideration of her prior gastric bypass.I do not believe gastric remnant lies in a position which is amenable to percutaneous gastrostomy, bowel appears to overlie the gastric remnant.Clearly quite miserable with symptomatic small-bowel obstruction.I had hoped to defer definitive reconstructive operation of fistula until september to allow time for maximal resolution of peritoneal inflammation and time for treatment of pulmonary embolus.Symptoms are forcing operation earlier than desired.(b)(6) 2018: (b)(6) clinic.(b)(6), md.Infectious diseases consultation.Very complicated course related to abdominal surgeries.Ventral abdominal hernia repair (b)(6) 2011 complicated by small bowel obstruction and chronic abdominal pain; required lysis of adhesions in 2012.Subsequently had repair of abdominal ventral hernia with gore-tex mesh (b)(6) 2013.Also had enterolysis with small bowel obstruction (b)(6) 2017.Since, has had recurrent hospitalizations for small bowel obstruction.Developed enterocutaneous fistula and abdominal wall infection involving the mesh.Has had numerous antibiotic courses.Previously had positive intra-abdominal fluid cultures for vre and yeast.Due to enterocutaneous fistula, was treated with ertapenem, daptomycin and oral fluconazole; discontinued middle (b)(6) 2018.Repeat imaging (b)(6) 2018 showed no collections or fistula.Underwent irrigation and debridement (b)(6) 2018; grew enterobacter cloacae, enterococcus faecium, candida krusei.Treated with vancomycin, levaquin and caspofungin; transitioned to levaquin and voriconazole for chronic suppression on (b)(6) 2018.Admitted to (b)(6) 2018 for increasing purulent drainage at wound site, abdominal pain and distention, chills for 3 days prior.Dismissed on vancomycin, levofloxacin and metronidazole and intravenous caspofungin.Plan was to continue the use through (b)(6) 2018 then transition to chronic suppression with voriconazole and levofloxacin.Now admitted for increasing abdominal discomfort.Small bowel obstruction again.Denies fevers, continues large amount of drainage from mid-abdominal enterocutaneous fistula; large amount of greenish discharge.Has chest central catheter and left arm peripherally inserted central catheter line.On total parenteral nutrition.Late may, course further complicated by pulmonary embolism; on enoxaparin.Wt.75.5 kg.Abdomen: midline abdominal wound with greenish drainage, tenderness around area.Tissue underlying is quite firm underneath skin.Abdomen distended.Impression/plan: intra-abdominal phlegmon around chronically infected mesh.Diagnoses: enterocutaneous fistula, pulmonary embolus, partial intestinal obstruction.Continue vancomycin, levofloxacin and caspofungin for now.Discussion: with infected mesh, will not be able to eliminate infection, especially with enterocutaneous fistula in same area.Discussed with her that we need to discuss with surgery about surgical interventions for mesh removal and correction of enterocutaneous fistula.Will not be able to chronically suppress this infection.(b)(6) 2018: (b)(6) clinic.(b)(6), pa-c.Progress notes.Hospital day 9 for enterocutaneous fistula and partial small bowel obstruction.Abdominal pain/cramping continues.Abdomen soft, no distention.[diagram of abdomen] open wound with a pseudo stoma located superiorly to the umbilicus.Hypertrophic granulation tissues seen in the midline wound, peri-fistula areas clean.Impression/plan: nothing by mouth, nasogastric tube to low suction, total parenteral nutrition, encouraged to ambulate.Antibiotics caspofungin, levaquin, vancomycin; re-engage infectious disease for postoperative antibiotics.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.